Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Pittsburgh, PA

May 4, 2018Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 4, 2018, 3:34 PM EDT for Mercer County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2018, 3:34 PM EDT (19:34 UTC)
Expired
May 4, 2018, 4:15 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 4:01 PM EDTTSTM WND DMGSheakleyville, PATWO TREES DOWN IN SHEAKLEYVILLE - TIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:44 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WUUS51 KPBZ 041934
SVRPBZ
PAC085-042015-
/O.NEW.KPBZ.SV.W.0008.180504T1934Z-180504T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
334 PM EDT FRI MAY 4 2018

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Mercer County in northwestern Pennsylvania...

* Until 415 PM EDT.

* At 333 PM EDT, the lead storm in a line of severe thunderstorms 
  was located near Cortland, or 9 miles northwest of Sharpsville, 
  moving northeast at 65 mph.

  HAZARD...Wind gusts of 60 to 70 mph.

  SOURCE...Radar.

  IMPACT...Trees snapped and uprooted. Power outages can be 
           expected.

* Locations impacted include...
  Hermitage...                      Sharon...
  Sharpsville...                    Greenville...
  Stoneboro...                      Sandy Lake...
  Clark...                          Jamestown...
  Fredonia...                       Jackson Center...
  New Lebanon...                    Sheakleyville...

This includes  Interstate 79 in Pennsylvania between mile markers 93
and 108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has produced damaging wind over Ohio. Move indoors and 
stay away from windows!

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4149 8043 4148 8014 4149 8000 4138 8000
      4126 8006 4122 8052 4147 8052 4149 8044
TIME...MOT...LOC 1933Z 245DEG 57KT 4133 8063 

HAIL...<.75IN
WIND...70MPH
 
$$
1 follow-up statement
873 
WWUS51 KPBZ 041947
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
347 PM EDT FRI MAY 4 2018

PAC085-042015-
/O.CON.KPBZ.SV.W.0008.000000T0000Z-180504T2015Z/
Mercer PA-
347 PM EDT FRI MAY 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR MERCER COUNTY...

At 347 PM EDT, a severe thunderstorm was located over Greenville, or
9 miles northeast of Sharpsville, moving east at 50 mph.

HAZARD...Wind gusts to 70 mph.

SOURCE...Radar.

IMPACT...Trees snapped and uprooted. Power outages can be expected.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Greenville...
Stoneboro...                      Sandy Lake...
Clark...                          Jamestown...
Fredonia...                       Jackson Center...
New Lebanon...                    Sheakleyville...

This includes  Interstate 79 in Pennsylvania between mile markers 93
and 108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4149 8043 4148 8014 4149 8000 4138 8000
      4126 8006 4122 8052 4147 8052 4149 8044
TIME...MOT...LOC 1947Z 253DEG 45KT 4138 8040 

HAIL...<.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:17 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 4, 2:17 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
217 PM EDT Fri May 4 2018

.SYNOPSIS...
The passage of a cold front will bring showers and
thunderstorms to all locations this afternoon and evening. The
front will linger through the weekend, keeping a chance of rain
in the forecast primarily to the south and east of Pittsburgh.

&&

.NEAR TERM /THROUGH SATURDAY/...
A cold front currently across Michigan and western Ohio will
move east through the afternoon and evening, bringing showers
and thunderstorms to all locations. The line should approach
northwestern portions of the forecast area by 3-4pm, cross the
Pittsburgh metro area between 5-7pm, and cross the southeastern
ridges after sunset. The primary threat from any storms will
be damaging winds and brief downpours, although widespread
precipitation amounts are not expected to be more than a quarter
inch.

Any thunderstorms should be done by midnight, with nearly all
precipitation southeast of the region by that time. While the
front will make some additional southeastward progress, a wave
of low pressure will develop along the front, bringing moisture
and additional showers back into the southeastern portion of the
forecast area. Have gone with a slight chance of showers
primarily south and east of Pittsburgh, with likely showers
southeast of Morgantown. The cold front will bring cooler
temperatures, but highs should still be in the upper 60s and
70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Low pressure tracking along the front will continue to move
northeast Saturday night into Sunday, continuing to bring
showers to the higher elevations. Another cold front is
forecast to move from northwest to southeast Sunday into Sunday
night, and this will bring another chance of showers to all
locations. While an isolated shower will be possible in the
ridges Monday morning, the front will be clear of the area.
Highs will be near 70 on Sunday and in the 60s on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Drier conditions are then expected through at least the first
half of the work week as high pressure regains control. A
warming trend is expected through the week. The next system
looks to be on Thursday bringing the next chance for rain.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
General VFR conditions are expected at the start of the TAF
period, with southwest wind gusts in the 25-35 knot range across
the area as stronger winds aloft mix down.

Showers and thunderstorms are expected along a cold front late
this afternoon/early evening in the 04/2000-05/0000 UTC
timeframe. This boundary will move through all terminals rapidly
during that window, with the potential for strong/damaging wind
gusts and brief heavy rain that could pose temporary
restrictions.

The timing of the storms/cold front passage has fairly high
confidence, however the specific geographic scope of the impact
is still uncertain. The most-likely terminals to be affected are
KFKL/KDUJ, closer to the stronger forcing for ascent.

Post-frontal wind may gust briefly, but will subside to variable
quickly after sunset as sfc high pressure builds. Mid-level
clouds 12-15 kft will remain owing to continued upper troughing,
but drying low levels will preclude additional restrictions
through Sat, except perhaps for some patchy fog in southeast
Ohio where clouds may clear sufficiently.

OUTLOOK...
Restrictions are possible again Sat night and Sun as low
pressure returns to the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 4, 3:14 PM EDT, 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
314 PM EDT Fri May 4 2018

MDZ001-WVZ012-021-509>514-051915-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
314 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-051915-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
314 PM EDT Fri May 4 2018

...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 4, 3:02 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
302 PM EDT FRI MAY 4 2018

OHZ041-PAZ007-013-014-020-041930-
Columbiana-Butler-Lawrence-Mercer-Beaver-
302 PM EDT FRI MAY 4 2018

...THUNDERSTORMs CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN COLUMBIANA...MERCER...NORTHERN BEAVER...LAWRENCE AND
NORTHWESTERN BUTLER COUNTIES...

At 259 PM EDT, the leading edge of thunderstorms was located near
Leavittsburg, or 8 miles northwest of Warren, moving northeast at 55
mph.

A Severe Thunderstorm Watch is in effect.  Wind gusts of 60 to 70
mph are possible as these storms move into the area during the
60 to 90 minutes.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 16.
  Interstate 79 in Pennsylvania between mile markers 59 and 109.
  Interstate 80 in Pennsylvania between mile markers 0 and 27.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4149 8001 4080 8001 4075 8109 4090 8109
      4090 8090 4093 8089 4093 8082 4090 8082
      4090 8052 4149 8052
TIME...MOT...LOC 1859Z 246DEG 46KT 4129 8096

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:02 PM EDTSpecial Weather StatementPBZLawrence, Mercer28 min
May 4, 3:45 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer45 min
May 4, 4:10 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Mercer, Venango50 min
May 4, 4:26 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango34 min
May 4, 5:21 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver24 min
May 4, 5:37 PM EDTSpecial Weather StatementPBZWashington53 min
May 4, 5:51 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland54 min
May 4, 6:43 PM EDTSpecial Weather StatementPBZFayette, Greene, Washington, Westmoreland62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.